Very busy days. No time to do research, no time to post. My cytogenetics draft is driving me mad, so I have set it aside for a few days, as my father wisely taught me to do. (The only problem with that is that I now have a HUGE file filled to the brim with unfinished or unpublished drafts…eh!) At any rate, today I will address another issue, one that has popped up again recently.
Last month I received a message from a myeloma list friend informing me that she began taking curcumin because her IgA was steadily increasing. On curcumin, she wrote, her IgA was still increasing but at a lower rate, which she found encouraging.
At that point she was taking three grams of curcumin a day. When she tried increasing to four grams, she noticed that, and I quote, yellow dye was being excreted from my skin. I noticed it when I dried my face and there was yellow on the towel. I also noticed that my nails were yellow. I know you have been taking curcumin at a higher dose for quite a while and wondered if you had that side effect and whether it bothered you if it did. In any case, I’ve reduced the dose to 2 grams a day and at that dose it seems OK–no yellow nails.
Last year, a blog reader/dear friend also reported a similar problem with the colour yellow. He was sweating yellow during the night…to the point of staining a brand new set of sheets.
Then, just a couple of days ago, I received a contact message from a blog reader informing me that her husband seems to be turning yellow. It was time for me to look into the matter.
The first of the three cases may be connected with the actual handling of curcumin, although my friend didn’t think so. But, in addition to being used for many medicinal purposes in India, turmeric (from which curcumin is extracted) is also used as a textile dye. Very true, curcumin stains like crazy. Whenever I handle the yellow-orange powder, I stain everything I touch. No matter how careful I am, curcumin always “outsmarts” me. My hands turn yellow. Everything I touch or wear turns yellow. And one day, jumping onto the kitchen counter just as I was measuring out my daily amount of curcumin powder, Piccolo, my male cat, managed to stain the white underside of his paws. Eh, he didn’t care for that at all and almost licked himself into a trance. His paws remained yellow for a few days…he was very upset.
Well, I finally did an online search to see if I could come up with an explanation of sorts. Almost immediately, I found a thread that dealt with this problem. Super!, I thought. Someone reported that Within 8 hours of taking one Curcumin capsule, however, the fingers on my right hand will begin to yellow along with small yellow splotches on the palm. The real strange thing is, my mother developes the exact same yellowing on her right hand. I know it’s not from handling the capsules, so does anyone have any clue what is causing this?
Other thread readers offered various suggestions and ideas, but then, at the end, the person who had introduced the yellowing topic confessed: Let the truth be told. I am a moron. Yep, it was just from the excess powder that was outside the capsules. It was even all around the top of the bottle, so simply opening it would get a small amount of the residue on my hand. I also know why I only noticed it in the morning. My apartment is lit with “yellow” light so I couldn’t see it. It was only until I went out on my deck in the morning with my coffee that I could notice the staining!
I reported this story because I thought it might be useful: even curcumin capsules can stain your fingers yellow. It still doesn’t seem to explain my three blog readers’ “yellowing” experiences…
In conclusion, all I can say is that I have never had inexplicable yellow sweat, yellow skin or yellow anything… The yellowing of my hands, face and clothes has always been caused by my own carelessness.
I am puzzled, I confess. I thought that perhaps those affected by yellowing should have their liver function tested (always a good idea, as part of a regular check-up)…I should note, though, that curcumin has a protective effect on the liver. I give up.
Any other thoughts?